Fosamax is the most popular osteoporosis drug on the market, but recent studies have revealed a defect in the medication. Many who have taken Fosamax are now suffering femur fractures. These femur fractures are breaks of the thigh bone that occur due to falls from standing height or less. Instead of strengthening bones like Fosamax was designed to do, it causes them to become brittle and to break under modest stress. Other injuries could include Osteonecrosis of the Jaw (dead jaw) – bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed.
In January of 2011 the Food and Drug Administration (FDA) issued an early communication to healthcare professionals about a possible association between bisphosphonate drugs, which are used to treat osteoporosis, and atrial fibrillation. The FDA has issued a safety announcement warning about “atypical fractures of the thigh.” These types of fractures can occur without a fall, collision or trauma. In other words, walking could bring on this uncommon break. The video below shows more information on the announcement from the FDA regarding Fosamax.
The FDA has issued updated information on atypical fractures of the femur associated with the use of bisphosphonates to treat osteoporosis. These drugs include Fosamax (alendronate sodium), Actonel (risedronate sodium), Boniva (ibandronate sodium), Atelvia (risedronate sodium), Reclast (zoledronic acid), and their generic equivalents.
You should discuss the benefits and risks of these drugs with your doctor, and seek medical attention if you experience new groin or thigh pain, which may be described as dull or aching. This pain can occur weeks or months before a complete fracture occurs. If you have had a femur fraction or Osteonecrosis after taking Fosmax or other osteoporosis drugs, call our Fosamax attorneys at 1-866-311-2230. You may be entitled to compensation for your injuries.